Dense Fog, Foothills of the Blue Mountains
- When
- January 9, 12:30 PM PST to 5:00 PM PST
- Where
- Foothills of the Blue Mountains forecast zone
- Reported by
- NEWSPAPER
Dense fog with visibilities less than 50 yards, as well as icy roadways contributed to a collision consisting of two semi-trailers at milepost 193 on interstate 84. Westbound lanes of interstate 84 were closed from Pendleton to Stanfield from 12:30 pm to 5:00 pm.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Dense fog with visibilities less than 50 yards, as well as icy roadways contributed to a collision consisting of two semi-trailers at milepost 193 on interstate 84. Westbound lanes of interstate 84 were closed from Pendleton to Stanfield from 12:30 pm to 5:00 pm. Traffic was backed up for more than a mile behind the collision.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 9, 11:00 AM PST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 1100 AM PST FRI JAN 9 2004 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT...THE WARM FRONT THAT BROUGHT FREEZING RAIN AND SLEET TO NORTH CENTRAL AND NORTHEAST OREGON AND SOUTH CENTRAL WASHINGTON HAS MOVED NORTH AND OUT OF THE AREA. THIS HAS RESULTED IN WIDESPREAD PRECIPITATION COMING TO AN END IN THE LOWER COLUMBIA BASIN...THE YAKIMA VALLEY AND THE KITTITAS VALLEY AS WELL AS THE EASTERN COLUMBIA RIVER GORGE. AS SUCH I HAVE ALLOWED THE WINTER STORM WARNINGS FOR KITTITAS...YAKIMA AND KLICKITAT COUNTIES AND THE EASTERN COLUMBIA RIVER GORGE TO EXPIRE AT 10 AM. I HAVE ALSO ALLOWED THE WINTER WEATHER ADVISORY FOR THE LOWER COLUMBIA BASIN AND THE FOOTHILLS OF THE BLUE MOUNTAINS TO EXPIRE AT 10 AM. ONLY SCATTERED LIGHT SHOWERS OF RAIN...FREEZING RAIN OR SLEET ARE EXPECTED THROUGH THE REMAINDER OF TODAY...MAINLY ALONG THE EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES AND IN THE YAKIMA AND KITTITAS VALLEYS. ALTHOUGH THE AFOREMENTIONED WARM FRONT HAS INCREASED SNOW LEVELS...THERE REMAINS A POOL OF COLDER...SUB FREEZING...AIR TRAPPED IN SOME OF THE MOUNTAIN VALLEYS...THE EAST SLOPES OF THE NORTHERN OREGON AND SOUTHERN WASHINGTON CASCADES...AND ALL OF THE LOWER COLUMBIA BASIN. THE POOL OF SUB FREEZING AIR COMBINED WITH RAIN FALLING THROUGH THE WARM FRONT ALOFT TO PRODUCE WIDESPREAD FREEZING RAIN AND AREAS OF SLEET LAST NIGHT. THE FREEZING RAIN ENDED AROUND 5 AM THIS MORNING. ICE ACCRETIONS FROM THE FREEZING RAIN WERE FROM 1/8 TO 1/4 INCH IN MOST AREAS. GREATER ICE ACCRETIONS OCCURRED IN THE KLICKITAT VALLEY (1/2 INCH)...THE WARM SPRINGS INDIAN RESERVATION (3/4 INCH) AND IN THE KITTITAS VALLEY (1/2 INCH). I WILL UPDATE THE FORECAST TO LOWER POPS FOR THE REMAINDER OF TODAY AS WE WILL BE BRIEFLY BETWEEN WEATHER SYSTEMS. THE NEXT SYSTEM WILL ARRIVE TONIGHT. A WEAK COLD FRONT ASSOCIATED WITH THE SYSTEM WILL LOWER SNOW LEVELS. HOWEVER...FROZEN PRECIPITATION (FREEZING RAIN AND SLEET) WILL RETURN TO THE LOWER COLUMBIA BASIN AGAIN TONIGHT. HOWEVER...DO NOT EXPECT PRECIPITATION TO BE AS WIDESPREAD OR AS MUCH AS LAST NIGHT. WEAK HIGH PRESSURE WILL RETURN SATURDAY AND WILL REMAIN OVER THE REGION SUNDAY FOR DRY CONDITIONS...WITH PATCHY FOG DEVELOPING IN THE LOWER COLUMBIA BASIN...THE LOWER DESCHUTES RIVER VALLEY...THE KLICKITAT VALLEY...THE EASTERN COLUMBIA RIVER GORGE...THE YAKIMA VALLEY AND THE KITTITAS VALLEY. POLAN && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 25 22 33 / 20 30 20 WALLA WALLA 26 23 34 / 20 30 20 TRI-CITIES 27 24 33 / 20 30 20 YAKIMA 28 25 32 / 40 30 20 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA....NONE. && 99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 445 AM PST FRI JAN 9 2004 ORZ041>050-WAZ024>030-101300- THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY A WARM FRONT MOVING NORTH ACROSS OREGON AND WASHINGTON IS OVERRIDING COLD AIR TRAPPED ALONG THE EAST SLOPES OF THE SOUTHERN WASHINGTON AND NORTHERN OREGON CASCADES AND THROUGHOUT THE COLUMBIA BASIN AS WELL AS SOME OF THE MOUNTAIN VALLEYS AND PLATEAUS. A MIXTURE OF FREEZING RAIN...SLEET...AND LIGHT SNOW CAN BE EXPECTED WITH THE FRONT. ICE ACCUMULATION WILL BE THE MOST SEVERE ALONG THE EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES...THE EASTERN COLUMBIA RIVER GORGE...AND THE KITTITAS AND YAKIMA VALLEYS AND A WINTER STORM WARNING IS IN EFFECT UNTIL 10 AM. NORTH CENTRAL OREGON...THE LOWER COLUMBIA BASIN...AND THE BLUE MOUNTAIN FOOTHILLS ARE UNDER A WINTER WEATHER ADVISORY UNTIL 10 AM. PLEASE REFER TO THE LATEST PDXWSWPDT WWUS46 KPDT FOR DETAILS. PRECIPITATION WILL TAPER OFF IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...TONIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ANOTHER FRONT WILL MOVE ACROSS THE REGION TONIGHT AND EARLY SATURDAY...BRINGING ANOTHER MIXED BAG OF WINTER WEATHER ACROSS THE REGION. DRIER CONDITIONS WILL RETURN SATURDAY AND WILL CONTINUE THROUGH LATE SUNDAY. A WEAK SYSTEM IS EXPECTED TO BRING RAIN AND MOUNTAIN SNOW SUNDAY NIGHT AND MONDAY WITH THE RIDGE REBUILDING OVER THE AREA THE REMAINDER OF THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383848, 5383849.